Maine, 2008

Damaging Winds in Maine, June 10, 2008

June 10, 2008 · NWS CAR · 10 events in 2 counties and zones

Several thunderstorm complexes crossing northern and northcentral Maine produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Several thunderstorm complexes crossing northern and northcentral Maine produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 10, 2:57 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 10, 2:57 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
357 PM EDT TUE JUN 10 2008

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS
TONIGHT THROUGH TOMORROW. THUNDERSTORM ACTIVITY WILL BE SEVERE AT
TIMES THIS EVENING. HIGH PRESSURE WILL MOVE INTO THE AREA FOR
THURSDAY AND BEYOND.
&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTIVE ACTIVITY IS ON THE INCREASE OVER THE CWA THIS
AFTERNOON. THE WARM MOIST AIRMASS IN PLACE OVER THE THE NORTHEAST
U.S. IS SETTING THE STAGE FOR THIS ACTIVITY. ANY THUNDERSTORMS
THIS AFTERNOON WILL BE MAINLY OF THE PULSE VARIETY GIVEN THE SHEAR
PROFILE. NEVERTHELESS...SEVERE CONVECTION IS A LIKELY THREAT
GIVEN THE INSTABILITY AND MOISTURE.

LATER THIS EVENING...A COLD FRONT WILL APPROACH FROM THE WEST AND
INCREASE THE SHEAR PROFILE. AT THIS POINT CONVECTION COULD TAKE ON
MORE STRUCTURE AND THUS THE SEVERE THREAT WILL INCREASE.
INDEED...AN MCS IS NOW WORKING ITS WAY THROUGH NY AND AT PRESENT
SPEED WILL BE OVER MAINE TONIGHT. THIS COULD CAUSE SOME ISSUES AND
WILL NEED TO BE WATCHED CLOSELY.

WORDING IN THE FORECAST HAS BEEN INCLUDED THAT HIGHLIGHTS THE
CONVECTIVE THREAT FOR TODAY AND TONIGHT. STAY TUNED TO THIS AND
OTHER NWS PRODUCTS FOR UPDATES TO THE SITUATION.
&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A SECONDARY COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON.
AT THE SAME TIME...AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS
THE REGION DURING THE AFTERNOON WITH A MID/UPPER LEVEL JET MAX
APPROACHING THE REGION. WITH TEMPERATURES COOLING ALOFT AND
STEEPENING LAPSE RATES...ALONG WITH THE FRONTAL BOUNDARY AND
INCREASING JET SUPPORT...SHOWERS AND THUNDERSTORMS WILL DEVELOP
DURING THE AFTERNOON PARTICULARLY ACROSS NORTHERN AREAS WHERE THE
BEST COMBINATION OF FACTORS WILL EXIST. SOME THUNDERSTORMS WEDNESDAY
AFTERNOON COULD BE STRONG TO POSSIBLY SEVERE...PARTICULARLY ACROSS
NORTHERN AREAS...WITH HAIL AND DAMAGING WINDS POSSIBLE.
SHOWERS/THUNDERSTORMS WILL CONTINUE ACROSS THE REGION WEDNESDAY
EVENING IN ADVANCE OF THE COLD FRONT...THEN END IN THE WAKE OF THE
COLD FRONT. HIGH PRESSURE WILL THEN BUILD ACROSS THE REGION LATER
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. TEMPERATURES WILL BE AT
ABOVE NORMAL LEVELS WEDNESDAY...WITH NEAR NORMAL LEVEL TEMPERATURES
WEDNESDAY NIGHT/THURSDAY...WITH BELOW NORMAL LEVEL TEMPERATURES
THURSDAY NIGHT.
&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
COMPUTER MODEL GUIDANCE STILL APPEARS TO BE IN GENERAL AGREEMENT
ON AN AMPLIFIED PATTERN OVER NORTH AMERICA AT THE START OF THIS
FORECAST PERIOD. UPPER LEVEL LOW PRESSURE SYSTEMS OVER THE UPPER
MID-WEST AND OVER NEWFOUNDLAND PLACES THE NORTHEAST U.S. UNDER AN
UPPER LEVEL RIDGE PATTERN. SOME DISAGREEMENTS AMONG THE MODEL
GUIDANCE BEYOND FRIDAY IS LEADING TO ONLY WEAK TO MODERATE
CONFIDENCE IN THE FORECAST AT THIS TIME. ECMWF MODEL IS FAVORED
FOR FRIDAY. AS THE UPPER RIDGE BREAKS DOWN AND A NEW LONG WAVE
PATTERN BEGINS TO EMERGE UNCERTAINTY IS HIGHER AND WILL MAKE SMALL
ADJUSTMENTS TO MOS GUIDANCE AS RESULT.
&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
CONVECTIVE ACTIVITY WILL BE ON THE INCREASE THIS AFTERNOON AND
EVENING. WARM MOIST CONDITIONS ARE SETTING THE STAGE FOR STRONG
THUNDERSTORMS ACROSS MOST OF MAINE. SOME THUNDERSTORMS WILL BE
SEVERE. REFER TO TAFS AND OTHER AVIATION WEATHER PRODUCTS FOR
FURTHER DETAILS.

MAINLY VFR IS ANTICIPATED WED THRU SUN...WITH PERHAPS MVFR
CONDITIONS POSSIBLE WITH ANY SHWRS/TSTMS ACROSS SPCLY NRN TAF SITES
WED AFT AND EVE.
&&

.MARINE...
NEAR TERM: WINDS/SEAS SHOULD REMAIN BELOW SCA LEVELS THROUGH
TONIGHT. VISIBILITIES WILL BE REDUCED IN FOG TONIGHT...WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE LATER THIS EVENING
THROUGH THE OVERNIGHT.

SHORT TERM: NO HEADLINES ANTICIPATED ATTM.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...FOSTER
SHORT TERM...NORCROSS
LONG TERM...LERICOS
AVIATION...FOSTER
MARINE...FOSTER/NORCROSS
Hazardous weather outlook, Jun 10, 1:21 PM EST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
221 PM EDT TUE JUN 10 2008

MEZ001-002-006-016-017-029-030-032-111830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
221 PM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND SOUTHEAST
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO
TONIGHT EXISTS. IF SEVERE THUNDERSTORMS DO FORM DURING THIS
PERIOD...DAMAGING WINDS WILL BE THE PRIMARY CONCERN WITH LARGE
HAIL THE SECONDARY CONCERN. PLEASE MONITOR THE LATEST NWS PRODUCTS
FOR UPDATES TO THIS SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MEZ003>005-010-011-015-031-111830-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
221 PM EDT TUE JUN 10 2008

...SEVERE THUNDERSTORM WATCH 500 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ050>052-111830-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
221 PM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Caribou radar (KCBW), 146 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Piscataquis

When
June 10, 5:00 PM EST
Where
Piscataquis County, 15.47 mi W of Churchill Dam
Measured
56 kt (64 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
46.460, -69.600

Numerous trees were toppled along the Cyr Road near Chemquasabamticook Lake by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
June 10, 5:15 PM EST
Where
Aroostook County, 16.34 mi SSE of Clayton Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
46.390, -69.440

Numerous trees were toppled just west of Johns Bridge on the Cyr Road near Eagle Lake by wind gusts estimated at 65 mph.

Thunderstorm Wind, Piscataquis

When
June 10, 5:15 PM EST
Where
Piscataquis County, 0.84 mi SW of Churchill Dam
Measured
56 kt (64 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
46.490, -69.290

Numerous trees were toppled in the vicinity of Churchill Dam by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
June 10, 6:00 PM EST
Where
Aroostook County, St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
47.170, -68.920

Trees were toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
June 10, 6:07 PM EST
Where
Aroostook County, 2.07 mi N of Portage Lake Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.800, -68.480

Thunderstorm Wind, Piscataquis

When
June 10, 6:15 PM EST
Where
Piscataquis County, Dover Foxcroft
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.180, -69.230

Trees were toppled at North and Winter Streets by wind gusts estimated at 60 mph.

Thunderstorm Wind, Piscataquis

When
June 10, 6:15 PM EST
Where
Piscataquis County, 0.69 mi N of Abbot Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.190, -69.450

Trees were toppled on Bates and Pond Roads by wind gusts estimated at 60 mph.

Thunderstorm Wind, Piscataquis

When
June 10, 6:15 PM EST
Where
Piscataquis County, 0.85 mi SE of Sangerville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.160, -69.360

Trees were toppled on Doughty Hill Road by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
June 10, 6:15 PM EST
Where
Aroostook County, 0.84 mi NE of Ft Kent
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.260, -68.590

A microburst with wind gusts estimated at up to 85 mph toppled dozens of trees across Fort Kent with other trees snapped...which in some cases landed on homes and power lines. Some of the toppled and snapped trees had diameters in excess of 2 feet.

Thunderstorm Wind, Aroostook

When
June 10, 6:15 PM EST
Where
Aroostook County, 4.3 mi ESE of Cross Lake
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.090, -68.220

Approximately 6 trees were toppled along Route 161 between Madawaska Lake and Cross Lake by wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113364, 113368, 113372, 113406, 113374, 113375, 113377, 113380, 113392, 113401.